Alert archive / Colorado / Special Weather Statements in 2016

Special Weather Statement, NWS Pueblo, CO

August 2, 2016Fremont County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 2, 2016, 1:33 PM MDT for Fremont County, Colorado. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2016, 1:33 PM MDT (19:33 UTC)
Expired
Aug 2, 2016, 2:30 PM MDT
In force
57 min
Issued by
NWS Pueblo, CO

County Fremont County, CO

The radar

The Pueblo radar (KPUX), 69 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 7.6 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-347 J/kg
Mixed-layer LCL
2473 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

015 
WWUS85 KPUB 021933
SPSPUB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
133 PM MDT TUE AUG 2 2016
 
COZ077-079-081-083-086-022030-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT CO-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-WET MOUNTAINS BETWEEN 6300 AND 10000FT CO-
PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO-
CANON CITY VICINITY/EASTERN FREMONT COUNTY CO-
133 PM MDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT AND
NORTHWESTERN PUEBLO COUNTIES UNTIL 230 PM MDT...

AT 131 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PENROSE...OR 28 MILES NORTHWEST OF PUEBLO...MOVING WEST AT 5 MPH.

HEAVY RAIN...WINDS IN EXCESS OF 40 MPH...HALF INCH HAIL AND FREQUENT
LIGHTNING ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FLORENCE...PENROSE...CANON CITY AND ROYAL GORGE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3851 10476 3844 10475 3832 10523 3853 10538
TIME...MOT...LOC 1931Z 071DEG 5KT 3846 10508 

$$

LW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 2, 12:05 PM MDT, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 2, 12:05 PM MDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1205 PM MDT TUE AUG 2 2016

.SHORT TERM...(Today and tonight)
Issued at 338 AM MDT Tue Aug 2 2016

Once again...it looks like the WRF runs are overdoing convection
chances this afternoon and evening. GFS...and HRRR are currently
showing much less in the way of coverage, and based on yesterday
look to be more accurate at this point. Still, with monsoonal flow
continuing, and another weak upper disturbance moving through late
in the day, cannot rule out some ISOLD storms for the Plains later
this afternoon and early evening. But best coverage looks to be over
the mountains and areas south of highway 160 where moisture flux
will be greatest. Models also are hinting at some better coverage
over Teller County and the Pikes Pk Region later today. Storms today
will have problems moving eastward over the Plains as mid-level flow
remains weak and generally from the North to East this afternoon.
Svr threat continues to look very low, but will have to watch out
for the potential for locally heavy rainfall. Temps remain above
average but should be a couple degrees lower than yesterday as H7
temps cool another degree or two and surface flow remains light and
generally upslope. Rose

.LONG TERM...(Wednesday through Monday)
Issued at 338 AM MDT Tue Aug 2 2016

...Wetter and cooler weather late this week into the weekend...

A wetter and cooler weather pattern is forecast to develop over the
region during this period. Another hot day is likely on
Wednesday...but temperatures will begin to cool down on Thursday and
last into early next week. increasing moisture associated with the
monsoon is also likely.

Wednesday...

Another warm day is likely as max temps will likely reach into the
mid to upper 90s across the lower ark rvr valley region...with upper
80s to lower 90s across the Palmer divide region and Raton mesa
region. Max temps will be cooler in the valleys/mtns as increasing
monsoon rains/clouds will keep cooler weather over these regions.
Overall...best chance of precip this day will be along the CO/NM
border across the higher terrain...especially the San Juans and S
Sangre De Cristo mtns.

Thursday...

The combination of a cool front moving down the plains the more
substantial moisture moving up from the southwest will bring cooler
and wetter conditions to the area on this day. Max temps across the
plains will drop into the 80s to lower 90s...with 60s to low 80s
across the mtns/plains. Showers will ramp up...especially across the
mtns and valleys where likely pops are in the fcst. Rain chance on
the plains will also increase...especially along the CO/NM border
region.

Friday...

A well defined disturbance in the monsoon flow is fcst to track
across the region during the morning hours Friday. The timing of
this disturbance may limit heavier precip potential across the
region as lots of clouds Thur nite/Friday may reduce instability
across the region. These clouds will also keep temps cool...with
70s and 80s over the plains and 50s to middle 70s over the
mtn/valleys. Overall rain chance will be high over the
mtn/valleys. Attm...it appears best chance of precip over the
plains will be over the Pikes Peak region.

This disturbance will have to be watched carefully. Although overall
cloudiness may limit CAPE...local areas of heavy precip will be
possible...and flash flooding can't be ruled out...especially over
the burn scar regions.

In addition...marginal shear and CAPE will be in place...and we may
see a strong storm or two over the region.

Saturday...

Favorable monsoon flow will continue over the region...and a good
chance of rain is likely across the entire region on this day.
heavier precip potential (and associated flash flooding) may be
realized on this day as compared to Friday as we will likely see
higher CAPE values on this day. Max temps will warm up...with highs
in the upper 80s and lower 90s across the plains....with 60s and
70s across the higher trrn.

Given the higher CAPE values...A few strong storms will be
possible...especially along the north of highway 50s. The
limiting factor for strong storm will be rather weak deep shear
over the area.

Sunday....

We will begin to dry out a bit as somewhat drier air
advects into the region. However...scattered pops will continue
especially over the mtns...with the activity moving out onto the
plains during the late afternoon/evening.

Early next week...

Temps will warm up once again as moisture is shunted eastward
into KS. Temps will likely rise well into the 90s across the
Plains with only isold storms over the fcst area. \/Hodanish

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1159 AM MDT Tue Aug 2 2016

Monsoon flow will continue. Most storms this afternoon and evening
will be in and near the mountains with just some spotty activity
out over the plains. Primary threats will be lightning, wind gusts
to around 50 mph, spotty heavy rain and possibly some local small
hail. Much the same scenario for Wednesday as the pattern will
change little although storms over the mountains may be a little
stronger and more widespread. Generally VFR next 24 hours save for
local MVFR/IFR/LIFR conditions when flying through any shower or
thunderstorm activity. This includes the KCOS...KPUB and KALS TAF
sites.

&&

.PUB Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...ROSE
LONG TERM...HODANISH
AVIATION...LW
Hazardous weather outlook, Aug 2, 11:58 AM MDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1158 AM MDT TUE AUG 2 2016

COZ058>089-093>099-031800-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1158 AM MDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED TODAY...MAINLY OVER THE MOUNTAINS AND AREAS SOUTH OF
HIGHWAY 160. THE MAIN THREATS FROM STORMS TODAY WILL BE
LIGHTNING...WIND GUSTS TO AROUND 50 MPH...LOCALLY HEAVY RAIN
AND POSSIBLY SOME SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FOR WEDNESDAY...MAINLY ISOLATED THUNDERSTORMS WILL OCCUR ACROSS
THE REGION. LOCALLY HEAVY RAIN AND LIGHTNING WILL BE THE PRIMARY
THREATS.

FOR THURSDAY...FRIDAY AND SATURDAY...THERE WILL BE A BETTER CHANCE
OF HEAVY RAIN AS MONSOON MOISTURE MOVES ACROSS THE REGION. IN
ADDITION TO A FLASH FLOOD THREAT...THE STORMS WILL PRODUCE
LIGHTNING...WINDS TO 50 OR 60 MPH...AND SMALL HAIL. PEOPLE WHO
LIVE IN AND NEAR BURN SCARS SHOULD PAY PARTICULAR ATTENTION TO THE
WEATHER LATE THIS WEEK INTO THE WEEKEND.

FOR SUNDAY AND MONDAY...DRIER AIR WILL ONCE AGAIN MOVE INTO THE
REGION AND THUNDERSTORM ACTIVITY WILL BECOME MORE ISOLATED.
LIGHTNING AND LOCALLY HEAVY RAIN WILL STILL BE CONCERNS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS MUCH OF SOUTHERN
COLORADO.

50/50

In the hours before

Special weather statement, Aug 2, 1:33 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
133 PM MDT TUE AUG 2 2016

COZ077-079-081-083-086-022030-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT CO-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-WET MOUNTAINS BETWEEN 6300 AND 10000FT CO-
PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO-
CANON CITY VICINITY/EASTERN FREMONT COUNTY CO-
133 PM MDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT AND
NORTHWESTERN PUEBLO COUNTIES UNTIL 230 PM MDT...

AT 131 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PENROSE...OR 28 MILES NORTHWEST OF PUEBLO...MOVING WEST AT 5 MPH.

HEAVY RAIN...WINDS IN EXCESS OF 40 MPH...HALF INCH HAIL AND FREQUENT
LIGHTNING ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FLORENCE...PENROSE...CANON CITY AND ROYAL GORGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3851 10476 3844 10475 3832 10523 3853 10538
TIME...MOT...LOC 1931Z 071DEG 5KT 3846 10508

LW

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 3:40 PM MDTSpecial Weather StatementPUBEl Paso65 min

Nearby

Special Weather Statements in Colorado, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.